Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Blacksburg, VA

September 17, 20044 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 17, 2004, 3:38 PM EDT for 4 counties in Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 3:38 PM EDT (19:38 UTC)
Expired
Sep 17, 2004, 4:15 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Appomattox County, VA, Buckingham County, VA, Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 10:10 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 171938
SVRRNK
VAC011-029-037-083-172015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 415 PM EDT

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 4 MILES NORTH OF STONEWALL TO 4 MILES SOUTHEAST OF ASPEN TO 11
  MILES SOUTH OF DRYBURG...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

  OAKVILLE...
  EVERGREEN...
  BENT CREEK...
  TOWER HILL...
  HIXBURG...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. THUNDERSTORMS 
CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
NOTICE.  IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE 
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF WEATHER DAMAGE...INCLUDING TREES OR 
LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER SERVICE TOLL 
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3737 7849 3742 7857 3724 7874 3706 7848
      3656 7876 3656 7885 3703 7885 3709 7888
      3721 7883 3729 7894 3743 7902 3752 7886
      3775 7858 3771 7831 3770 7829

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:40 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 17, 1:40 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT)...

VERY BUSY AROUND THE OFFICE THIS AFTERNOON.  REMNANTS OF IVAN
FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST
TONIGHT.  EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP
OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS.  EASTERN ZONES
HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING.  FOR
TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES
DOWN.  CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF
OVERNIGHT.  WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE
DROPOFF TO TOMORROW MORNINGS LOWS.  WINDS SHOULD NOT BE AS STRONG
TONIGHT AS THEY WERE TODAY.

&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...

IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN
SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY
LATE SATURDAY EVENING.  SHOULD SEE RAINFALL THROUGH THE EARLY
AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS.
HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES.  ONCE IVAN MOVES
SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN
ALOFT AND AT THE SURFACE.  THIS IS WHAT SHOULD STEAR IVAN
SOUTHWARD.  HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE
MIDDLE TO END OF THE WEEK.  WILL SEE A DEFINITE DECREASE IN RAIN
CHANCES THIS WEEK.  PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY
THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY
IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA.

&&

.AVIATION...

RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE
EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND
OVERNIGHT.  EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE
PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE
MORNING HOURS ON SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.

&&

LONG TERM...CL
SHORT TERM/AVIATION...AMS
Hazardous weather outlook, Sep 17, 5:30 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT FRI SEP 17 2004

NCZ001-002-018-VAZ015-180927-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING
FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM
RIVERS INTO SATURDAY MORNING.

A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH.
NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE
AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS
POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927-
BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA-
PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-YADKIN NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH
THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED
DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045-
180928-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

In the hours before

Local storm report, Sep 17, 2:25 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 S APPOMATTOX          37.29N 78.83W
09/17/2004                   APPOMATTOX         VA   LAW ENFORCEMENT

            MANY TREES DOWN IN SOUTHERN PART OF COUNTY.

&&

TW
Local storm report, Sep 17, 2:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          10 E ROANOKE            37.28N 79.78W
09/17/2004                   BEDFORD            VA   LAW ENFORCEMENT

            STEWARTSVILLE...SEVERAL HOMES DESTROYED. LARGE TRESS
            DOWN.

&&

TW
Local storm report, Sep 17, 2:50 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          7 NW BEDFORD CITY       37.41N 79.61W
09/17/2004                   BEDFORD            VA   PUBLIC

            PEAKS OF OTTER...MANY LARGE TREES TWISTED AND DOWN.

&&

TW
Local storm report, Sep 17, 2:52 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     GALAX                   36.67N 80.92W
09/17/2004                   GALAX              VA   PUBLIC

            MANY TREES DOWN IN CITY.

&&

TW
Local storm report, Sep 17, 3:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     RUSTBURG                37.28N 79.10W
09/17/2004                   CAMPBELL           VA   PUBLIC

            TREES DOWN ON HWY 24

&&

TW
Local storm report, Sep 17, 3:38 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            1 N ALTAVISTA           37.13N 79.30W
09/17/2004                   CAMPBELL           VA   PUBLIC

            ROADS CLOSED FROM FLOODING.

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:28 AM EDTTornado WarningRNKPatrick32 min
Sep 17, 11:32 AM EDTTornado WarningRNKHenry, City of Martinsville28 min
Sep 17, 12:01 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville29 min
Sep 17, 12:26 PM EDTTornado WarningRNKFranklin34 min
Sep 17, 12:31 PM EDTTornado WarningRNKHenry, City of Martinsville29 min
Sep 17, 12:50 PM EDTTornado WarningRNKRoanoke, City of Roanoke, City of Salem25 min
Sep 17, 12:56 PM EDTTornado WarningRNKHalifax34 min
Sep 17, 1:01 PM EDTTornado WarningRNKBedford, Franklin29 min
Sep 17, 1:05 PM EDTTornado WarningRNKFranklin25 min
Sep 17, 1:30 PM EDTTornado WarningRNKBotetourt30 min
Sep 17, 1:44 PM EDTTornado WarningRNKAppomattox, Campbell, Charlotte31 min
Sep 17, 2:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania49 min
Sep 17, 2:15 PM EDTTornado WarningRNKAppomattox30 min
Sep 17, 2:25 PM EDTTornado WarningRNKCampbell, Pittsylvania35 min
Sep 17, 2:29 PM EDTFlash Flood WarningRNKBedford, Campbell, Halifax, Pittsylvania, City of Lynchburg3 hr
Sep 17, 2:39 PM EDTTornado WarningRNKBuckingham21 min
Sep 17, 3:37 PM EDTFlash Flood WarningRNKAmherst, Appomattox3 hr
Sep 17, 4:03 PM EDTFlash Flood WarningRNKCharlotte3 hr
Sep 17, 4:16 PM EDTSevere Thunderstorm WarningRNKBuckingham29 min
Sep 17, 4:33 PM EDTTornado WarningRNKBuckingham12 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.